Alert archive / Tennessee / Flash Flood Watches in 2017
Flash Flood Watch 9, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at Jul 3, 2017, 3:30 AM CDT for 4 states. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2017, 3:30 AM CDT (08:30 UTC)
- Expired
- Jul 3, 2017, 10:31 AM CDT
- In force
- 7 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
All 25 counties
Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, DeSoto County, MS, Crockett County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Haywood County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
246 WGUS64 KMEG 030830 FFAMEG URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Memphis TN 330 AM CDT Mon Jul 3 2017 ...Heavy rainfall and flash flooding expected across portions of the Mid South today... .A slow moving Mesoscale Convective Vortex (MCV) will interact with a very moist and increasingly unstable airmass to support widespread showers and thunderstorms. Slow moving or training storms may be capable of producing several inches of rain in a short period of time which may result in flash flooding. ARZ008-009-017-018-026>028-035-036-048-049-MOZ113-115-MSZ001- TNZ001-002-019-020-048>052-088-089-032100- /O.NEW.KMEG.FF.A.0009.170703T0830Z-170704T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Lee AR-Dunklin-Pemiscot-DeSoto-Lake- Obion-Dyer-Gibson-Lauderdale-Tipton-Haywood-Crockett-Madison- Shelby-Fayette- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Kennett, Caruthersville, Southaven, Olive Branch, Tiptonville, Union City, Dyersburg, Humboldt, Milan, Ripley TN, Covington, Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, and Oakland 330 AM CDT Mon Jul 3 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Memphis has issued a * Flash Flood Watch for portions of East Arkansas, North Mississippi, Southeast Missouri, and West Tennessee, including the following areas, in East Arkansas, Clay, Craighead, Crittenden, Cross, Greene, Lawrence, Lee, Mississippi, Poinsett, Randolph, and St. Francis. In North Mississippi, DeSoto. In Southeast Missouri, Dunklin and Pemiscot. In West Tennessee, Crockett, Dyer, Fayette, Gibson, Haywood, Lake, Lauderdale, Madison, Obion, Shelby, and Tipton. * Through this evening * Slow moving storms will be capable of producing several inches of rainfall in a short period of time which may result in flash flooding. Total rainfall amounts between 2 and 4 inches, with isolated higher amounts will be possible. * Sharp rises in creeks and small streams may occur. Low-lying areas may quickly become flooded. Low lying areas both urban and rural will be most prone to flooding. Travelers should be aware of these threat areas and avoid them if at all possible. In addition persons should avoid outside activity near culverts, ditches,and ravines as these have proven deadly during flash flood events. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JLH
1 follow-up statement
002 WGUS64 KMEG 031531 FFAMEG Flood Watch National Weather Service Memphis TN 1031 AM CDT Mon Jul 3 2017 ...FLASH FLOOD WATCH IS CANCELLED... ARZ008-009-017-018-026>028-035-036-048-049-MOZ113-115-MSZ001- TNZ001-002-019-020-048>052-088-089-031645- /O.CAN.KMEG.FF.A.0009.000000T0000Z-170704T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Lee AR-Dunklin-Pemiscot-DeSoto-Lake- Obion-Dyer-Gibson-Lauderdale-Tipton-Haywood-Crockett-Madison- Shelby-Fayette- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Kennett, Caruthersville, Southaven, Olive Branch, Tiptonville, Union City, Dyersburg, Humboldt, Milan, Ripley TN, Covington, Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, and Oakland 1031 AM CDT Mon Jul 3 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of East Arkansas, North Mississippi, Southeast Missouri, and West Tennessee has been cancelled. No additional flash flooding is expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Jul 3, 3:21 AM CDT, 9 minutes earlier.
Area forecast discussion, Jul 3, 3:21 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Memphis TN 321 AM CDT Mon Jul 3 2017 .DISCUSSION... A Mesoscale Convective Vortex (MCV) embedded within ongoing convection over Arkansas will move east across the Mid South today. This will result in numerous to widespread showers and thunderstorms across much of the forecast area today. This feature will be slow to move east with convection persisting into the night across areas mainly east of the Mississippi River. Pockets of localized heating and a moist atmosphere will support areas of moderate instability with SBCAPES greater than 1500 j/kg. In addition, the MCV will generate increased low level shear as 850 mb winds increase above 30 kts. This combination of shear and local enhancement of instability should support the potential for a few strong storms. Localized damaging winds and heavy rainfall/flash flooding will be the primary concerns, although an isolated tornado cannot be completely ruled out as 0-1 km SRH is enhanced ahead of the mesolow. Slow moving storms may also result in several inches of rainfall and plan to issue a flash flood watch for roughly the western two-thirds of the region. After coordination with WPC, much of the region will be placed within a Slight Risk for excessive rainfall. The MCV will gradually shift east of the region by early Tuesday morning as shortwave ridging temporarily builds over the region between systems. This should result in a downswing in convective chances for Tuesday and Tuesday night across much of the region. Another slow moving upper level low will cut off across the Central Plains early this week and move slowly east across the region through Thursday. This will bring another round of potentially numerous showers and thunderstorms to the region, especially Wednesday night into Thursday. The greatest potential should remain across northern areas in closest proximity to the upper low/potential MCV. Another northern stream shortwave diving south from the Great Lakes over the weekend will help to carve out a eastern U.S. longwave trough. A surface cold front should advance across the forecast area this weekend with additional storm chances. High pressure should finally build from the north by early next week with lower humidities and a overall drier airmass. This should bring an end to the nearly daily storm chances. Temperatures through the forecast period will be modulated by storm activity, but overall remain near or slightly below normal through the period. JLH && .AVIATION... Watching a complex across eastern OK/western AR that will move across the area on Sunday. Several models move a meso surface low just north of I-40 during the day on Sunday. Added tempos for TSRAs to KMEM, KMKL and KJBR during Sunday morning with ocnl MVFR cigs. KJBR will hold on the lower cigs longer due to the track of the surface low. Most of the SHRA and TSRA activity should remain north of KTUP so left a VCTS there for now. Not certain on convective evolution through the afternoon so kept VCTS going at all sites into the early evening. Winds will be light overnight and highly dependent on the surface low track tomorrow. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 2, 4:17 AM CDT, 23 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 417 AM CDT Sun Jul 2 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 417 AM CDT Sun Jul 2 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few stronger storms will be possible today with gusty winds and heavy rainfall which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storm chances are expected through next week. Any severe storm potential during this period will remain isolated and localized. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:34 AM CDT | Special Weather Statement | MEG | Madison | 26 min |
| Jul 3, 2:07 PM CDT | Special Weather Statement | MEG | Quitman | 38 min |
| Jul 3, 3:26 PM CDT | Special Weather Statement | MEG | Tippah, Union | 49 min |
| Jul 3, 2:58 AM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 6 hr |
| Jul 3, 3:44 AM CDT | Flash Flood Warning | MEG | Clay, Greene, Randolph | 6 hr |
| Jul 3, 4:52 AM CDT | Flash Flood Warning | MEG | Clay, Greene | 6 hr |
Nearby
Flash Flood Watches in Tennessee, 2017Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.